According to the Centers for Disease Control and Prevention, December has been shown to be the deadliest month for drug and alcohol related deaths since 1999. Lisa Jackson, partnership for success coordinator for Carter County with Wichita Mountains Prevention Network, said because of the growing opioid epidemic people need to learn how to protect themselves, their friends and families from accidental fatalities. She offered a few tips to prevent becoming another statistic.


“One of the most important tools that we have to prevent opioid deaths is to always take your medication as prescribed by a doctor and never share your medications,” Jackson said. “Also, remember to keep them in a locked container or cabinet that keeps them out of the hands of others. That could be a family member or friend who may take the medication or be a child in the home who doesn’t know what it is and takes the medication by accident.”


She said people should also learn to recognize the signs of an opioid overdose so they will know when to act. Signs include slow breathing, nodding in and out of consciousness, constricted pupils, and even a change of skin tone. She said people overdosing on opioids may take on a grayish or bluish hue, and the lips may also start to turn blue.


“It doesn’t even have to be someone that is an addict,” Jackson said. “It could also be a child or an older adult who accidentally takes too much of their medication because they did not remember taking it the first time.”


If someone appears to be overdosing on opioids, Jackson said to immediately call an ambulance and begin CPR if the person is not breathing. She also said keeping an opioid reversal drug in your home could be a good idea.


“Naloxone is an opioid reversal drug, and there are actually free kits available in Carter County,” Jackson said. Kits are available at Lighthouse Behavioral Wellness Centers and Southern Oklahoma Treatment Services. “You can go in and say you need a NARCAN kit or Naloxone, and they’ll know what you’re talking about. You’ll just need to talk to a nurse and answer a series of questions and they’ll give you your kit.”


She said there are two doses available in these kits. It comes in a nasal spray. If you do not see any results within three minutes of the first dose, administer the second dose. She also stressed the importance of calling emergency services even if the NARCAN kit is doing its job. Narcan has a half life of only 30 to 90 minutes and a person overdosing will need additional treatment.


For more information contact Wichita Mountains Prevention Network at 580-490-9197 or visit www.okimready.org.